- Black hairy tongue is an uncommon yet noticeable benign condition.
- Various antibiotics have been linked to the development of black hairy tongue.
- Treatment involves stopping the responsible substances if feasible and upholding proper oral hygiene.
A black hairy tongue, also known as lingua villosa nigra, is characterized by hypertrophy and defective desquamation of the filiform papillae on the tongue’s surface, leading to its distinctive black discolouration. This condition can be triggered by multiple factors, including medications, alcohol and smoking, poor oral hygiene, and underlying systemic disorders.1 Antibiotics are one of the causative agents known to induce this condition, with a wide range of reported onset periods and uncertainties surrounding the optimal treatment approach.2,3
A woman in her 80s with a medical history of diabetes mellitus was admitted to the hospital due to a renal abscess. Intravenous ampicillin-sulbactam therapy and drainage led to a successful improvement in her condition. However, after approximately 28 days of antibiotic treatment initiation, the patient developed an unexpected complication: black discolouration on her tongue. The discolouration was visually apparent and consistent with the characteristic appearance of an antibiotic-induced black hairy tongue (Figure 1).
Figure 1: An image taken one month after antibiotic therapy revealed a Black discolouration of the patient’s tongue.3
Investigation and Diagnosis
The patient’s clinical presentation and thorough visual inspection led to an antibiotic-induced black hairy tongue diagnosis. The characteristic appearance of hypertrophied and discoloured filiform papillae on the tongue’s surface confirmed the diagnosis. The patient was advised to adhere to good oral hygiene practices to aid in the resolution of the condition.
Treatment and Outcome
Given the patient’s documented cephalosporin allergy, the challenge of altering the antibiotic regimen arose. While the patient was informed about the possibility of improvement without antibiotic change, she continued the ongoing therapy and focused on maintaining optimal oral hygiene. Remarkably, within two weeks of diagnosis, the black discolouration started to recede, transitioning into a brownish hue (Figure 2). As time progressed, the tongue gradually returned to an almost normal appearance three months after the completion of antibiotic therapy (Figure 3).
Figure 2: The black discolouration resolves two weeks later, transitioning to a brownish hue.3
Figure 3: About three months following the completion of antibiotic therapy, the patient’s tongue seems nearly back to its normal state.3
Discussion and Conclusion3
The case of antibiotic-induced black hairy tongue in this elderly patient highlights the complexity of managing this condition. Several antibiotics have been reported to trigger black hairy tongue, including minocycline, doxycycline, erythromycin, linezolid, amoxicillin-clavulanate, metronidazole, and piperacillin-tazobactam. While the literature generally suggests an onset period of around 14 days, variations have been documented, ranging from as short as seven weeks to as long as five months.
In conclusion, the case offers a glimpse into the intriguing interplay between antibiotics, oral hygiene, and the peculiar phenomenon of black hairy tongue. As the medical community continues to explore and better understand the underlying mechanisms, early recognition, patient education, and tailored treatment approaches will undoubtedly contribute to improved outcomes for patients encountering this captivating benign condition.
- Tous-Romero F, Burillo-Martínez S, Prieto-Barrios M, et al. Black hairy tongue cured concurrently with respiratory infection. Cleve Clin J Med 2017;84:434-435. DOI: 10.3949/ccjm.84a.16044
- Okumura H, Kawashima A. Black hairy tongue due to antibiotics. BMJ Case Rep 2023; 16: e255112. DOI: 10.1136/bcr-2023-255112
- Ren J, Zheng Y, Du H, et al. Antibiotic-induced black hairy tongue: Two case reports and a review of the literature. J Int Med Res 2020; 48: 300060520961279. DOI: 10.1177/0300060520961279